An increase in the use of ecstasy may be due to the outlawing of the party pill drug BZP and the bad reputation of P, according to the latest findings of the illicit drugs monitoring work done by Massey University researchers.
The latest findings of the Illicit Drugs Monitoring System, conducted among frequent drug users each year, show a levelling out of methamphetamine (P) use and increases in ecstasy and cocaine use.
Lead researcher Dr Chris Wilkins from the University’s Centre for Social and Health Outcomes Research and Evaluation says there has been a steady increase in ecstasy use since 2001. Though few of the frequent drug users interviewed had experience of cocaine there were signs it was becoming more readily available and of greater purity.
Dr Wilkins warned that people using ecstasy needed to be aware of its risks, including the risk that they may not be taking pure ecstasy but a mixture of methamphetamine, ketamine and BZP.
“The ban on BZP may encouraging more people to use ecstasy and this is an issue which we intend to investigate in detail over the next six weeks.”
The study’s findings illustrate the effectiveness of prohibiting a previously legal substance - in this case BZP - by changing the way it is supplied and making it more difficult and expensive to get.
Researchers also found that drug use and driving is at least as big a problem as alcohol and driving.
Yet drug users who drive believe they are less likely to be detected when stopped by police than if they were under the influence of alcohol, says Dr Wilkins.
More educational and public awareness campaigns are needed to highlight the risks of driving while under the influence of drugs, he says.
“People need to be made aware that driving under the influence of cannabis, methamphetamine and other illegal drugs is just as big a risk to themselves and others as driving under the influence of alcohol, and they are just as likely to be caught.”
Source: Massey University (news : web)
Explore further: Which medication is most effective at stopping seizures in the ED?